Ecstasy Users Suffer Serotonin Transporter Deficit
Current users of ecstasy — those using about two tablets of the drug monthly — had lower levels of serotonin transporter (SERT) in the cerebral cortex of their brains, according to Canadian researchers who successfully replicated a smaller study from Johns Hopkins University.
Ecstasy use causes serotonin release; researchers said it was unclear whether the lower SERT levels indicated damage to serotonin nerve cells themselves.
“Most of the ecstasy users of our study complained that the first dose is always the best, but then the effects begin to decline and higher doses are needed,” said Stephen Kish, a researcher at the Centre for Addiction and Mental Health in Toronto. “The need for higher doses, possibly caused by low SERT, could well increase the risk of harm caused by this stimulant drug.”
The latest study found that SERT levels were only depressed in the cerebral cortex, not throughout the brain. The findings were published online in the journal Brain.